Emergency Tips

Hypotensive, tachycardic patients with penetrating chest trauma should be immediately evaluated for tension pneumothorax and pericardial tamponade because emergent treatment can be life-saving

Consider a computed tomography angiography (CTA) of the neck in patients with facial or cervical spine fractures

Secure the airway early in the management of patients with significant soft-tissue neck injuries

Sodium bicarbonate (1–2 mEq/kg) should be considered for all poisoned patients with ventricular dysrhythmias or a wide QRS

The most important action to take in the event of an attack of weapons of mass destruction is simply self-protection by donning appropriate personal protective equipment

Dermal exposure or ingestion of hydrofluoric acid can result in profound hypocalcemia, hypomagnesemia, and hyperkalemia

Mesenteric ischemia should be considered in any patient who has severe abdominal pain out of proportion to the physical examination, often requiring large doses of narcotics

Because of the fast helical computed tomography (CT) scanners of today, many infants and children can undergo this diagnostic procedure without sedation

Ketamine provides sedation, analgesia, and amnesia while protecting the cardiovascular status and airway reflexes, making it an ideal agent for procedural sedation in children

Bilateral retinal hemorrhages in an infant strongly suggest child abuse (shaken baby syndrome).

Intussusception occurs between 3 months and 3 years of age

A neutropenic fever is a single temperature greater than 38.3°C and an absolute neutrophil count less than 1,000/mm2

Any complaint of abdominal pain in an elderly patient should be taken seriously even if they have “normal” vital signs and no guarding or rebound tenderness on abdominal examination

Patients with myocardial infarction may get symptomatic relief from antacids, and patients with esophageal disease may get symptomatic relief from nitroglycerin. Antacids and nitroglycerin are therapeutic medications, not diagnostic tests.

Consider syncope as a cause of fall in a geriatric patient

| 1 | 2 | 3 | 4 | Next